LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
This has been discussed before on this site before I believe...remember scanning and saw something. Research shows that meperidine has metabolites that can cause seizures and some other nasty neuro stuff. For this reason the last place I worked did not use it. All meds have potential for side effects but this question is going to be specific to house/state rules/practices. Oddi sphincter spasms are associated with morphine and could exacerbate the pain.
This is another nursing sacred cow that needs to be put to pasture. It is acceptable, and most likely preferable, to use morphine in treating pain associated with pancreatitis. The origin of this myth is unclear; however this has never been clinically proven. All narcotics can cause the sphincter of Oddi to spasm, however it remains to be determined whether these spasms are clinically significant or not.
personal thoughts are these. As Tyvin noted, normeperiding, one of the active metabolites of meperidine, can precipitate seizures, as well as other neurological problems. More importantly, even if you're not going to use meperidine long enough for the metabolites to become problematic, why would you want to use an inferior analgesic agent.
A brief Google search returned the following. Although I only glanced at the abstracts and/or treatment sections of the following articles, all of them recommend the use of morphine over meperidine. In fact, one of the abstracts noted the results of one study that demonstrated a greater increase in pressure associated with the use of meperidine.
We never use Demerol in onc patients when other options exists.
The duration of action is too short, oral absorption is poor, the toxic metabolite normeperidine, has a long half-life and causes seizures, especially in renal insufficiency or dehydration, and Demerol can not be reversed in event of overdose.
For questions like this, I consider Dr. Abraham's book my bible.
According to Kaplan you do not give Morphine because it causes spasms on the Sphincter of Oddie. But there are older discussions here on allnurses.com that will let you know more. But for the NCLEX purpose.. give Demerol.
Nclex or book says Demerol but in real world,I asked my sister who's working in an acute care,she said they give morphine instead of Demerol.Just follow Demerol then if you encounter such question in NCLEX.